What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 2:46 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 24, 2:46 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Tue Jul 24 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM MDT Tue Jul 24 2018
Currently...
At 2 pm...Radar was showing precip mainly along the mtns across most
of the region. Best coverage was over the San Juans east of Wolf
Creek. Temps over the region were much cooler, with 70s and L80s
over the plains and 70s valleys. Dewpts remained high across the
plains with readings in the 60s. Over the higher terrain the dwpts
have increase a bit, with 40s and 50s in the valleys and 30s and 40s
in the mtns.
Rest of Today...
Plenty of moisture is in place and the grounds are saturated, so its
not going to take much to cause problems for flash flooding. However
guidance is pretty persistent at keeping the heavier precip over the
mtns. In the short term (mid afternoon), heaviest precip is expected
to occur over the San Juans. by mid to late afternoon heaviest
storms are anticipated to occur over the southern Sangre De Cristo
mountain region. This will place the burn scars in the Sangres under
the gun, and a Flash Flood watch is in effect for these regions. By
late this afternoon some stronger convection develops in and around
the greater Pikes Peak region, and this area will have to be watched
due to the heavier rains that fell over Teller county and the sw
parts of El Paso county.
As for the plains....most of the activity will move across the
region during the evening hours. Storms do not appear to be all that
strong and they should move, however this area had also received
heavy rain yesterday and these areas will have to be watched. Storms
may not move into KS until shortly after midnight. SPC has area in
marginal risk so there is a chance of some marginal svr wx on the
plains tonight.
A few isold storms may linger in the mtns tonight.
Tomorrow...
Main concern is the boundary coming down the plains that will move
into the Pikes Peak area late in the day. Temps will be on the rise
tomorrow and expect 90s over the most of the plains by afternoon. As
front comes down the plains, thunderstorms will be on the increase.
Talked to WFO BOU re: Flash Flood watch, and we decided to hold off
on issuing any flood hilites until for now.
For the rest of the region, storm coverage tomorrow will likely be a
bit more widespread than today and plenty of monsoon and llvl
moisture will be in place, so locally heavy rains will once again be
possible. Storms will likely be over the I-25 corridor region by the
late afternoon time period. SPC has parts of the plains in Marginal
risk for svr, and this looks reasonable as shear will be on the
increase; WPC has the area in Slight for flooding tomorrow
afternoon.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM MDT Tue Jul 24 2018
...Active Pattern Will Remain over Southern Colorado...
Forecast model runs over the past 24 hours show very little change
from previous forecasts. Large scale pattern will remain similar to
what we are currently seeing through the weekend. The main drivers
of the pattern are a large and persistent area of high pressure
covering the southwestern U.S. and a series of weak upper
disturbances tracking by across northern Colorado. The disturbances
act to trigger and focus convection across southern Colorado when
deep, monsoonal moisture is in place this time of year. We will
these focusing mechanisms repeat daily through the weekend. The
details of the convection will be different each day, depending on
the exact track and strength of the shortwaves moving through. Also,
the placement of the previous day's convection will have impact on
the placement of the next day's convection. So, these details will
have to be refined each day. But, suffice it to say, parts of the
area will be impacted almost daily through the weekend. Primary
concerns will continue to be heavy rain and flash flooding,
particularly for burn scars and urban areas. However, shear will be
sufficient for some severe weather at times as well, involving hail
generally up to quarter size and downburst winds gusts up to 60 mph
or more. The first real chance at drying doesn't look to arrive
until early next week, particularly by Tuesday. At the time,
forecast models indicate amplification of the ridge over the western
U.S. which would bring in drier air from the north and generally
increase the amount of subsidence over the region. But, that is
still a long way off and remains to be seen.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 311 PM MDT Tue Jul 24 2018
KCOS: TSRA possible this afternoon and tomorrow afternoon, otherwise
VFR expected. Gusty winds and small hail possible with storms both
days. Locally heavy rain with brief IFR possible.
KPUB: TSRA will likely be in the vicinity later this
afternoon/evening at KPUB with a better chance of TSRA affect the
airport tomorrow.
KALS: ISOLD tsra possible both this afternoon and tomorrow afternoon
with gusty winds and small hail possible. Otherwise VFR.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for COZ072>080-
083-087.
&&
SHORT TERM...HODANISH
LONG TERM...LW
AVIATION...HODANISH
Hazardous weather outlook, Jul 24, 10:25 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Tue Jul 24 2018
COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Tue Jul 24 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving east across interior valleys
and the I-25 Corridor late this afternoon, and then out across the
adjacent eastern plains in the evening. The main threat from
storms will be locally heavy rain. With grounds already saturated
from rains yesterday, localized flash flooding will be possible.
Burn scars, especially from highway 50 south to the New Mexico
border, will be highly susceptible to flooding today.
One or two of the storms on the plains will also be capable for
producing wind gusts to 60 mph and hail up to the size of nickels.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A pattern of abundant moisture and disturbances embedded in
northwest flow is forecast to remain in place through the next
week. This setup will lead to daily thunderstorm chances across
the mountains and plains, particularly over the eastern mountains
and plains. The main threats with storms each day will be wind
gusts up to 50 mph, small hail, lightning, and heavy rainfall.
Some stronger storms may produce hail over 1" and winds to 60 mph.
Flash flooding will be possible each day, especially over recent
burn scars and urban areas.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
adjacent plains.
Hodanish
In the hours before
Special weather statement, Jul 24, 2:15 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT TUE JUL 24 2018
COZ081-082-084-242200-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 400 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 24 miles northwest of Colorado Springs, moving southeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide and Florissant.
LAT...LON 3913 10492 3885 10509 3895 10533 3913 10533
TIME...MOT...LOC 2115Z 303DEG 8KT 3900 10522
KTS
Local storm report, Jul 24, 2:17 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 NW BLACK FOREST 39.04N 104.74W
07/24/2018 M1.25 INCH EL PASO CO COCORAHS
&&
LWSpecial weather statement, Jul 24, 2:41 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
341 PM MDT TUE JUL 24 2018
COZ084-085-242230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
341 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm over
Falcon, or 11 miles northeast of Colorado Springs, moving south at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Colorado Springs, Calhan, Black Forest, Ellicott, Peyton, Peterson
AFB, Falcon, Cimarron Hills and Gleneagle.
LAT...LON 3880 10432 3883 10481 3913 10482 3913 10420
TIME...MOT...LOC 2141Z 339DEG 11KT 3895 10466
KTS
Special weather statement, Jul 24, 2:46 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
346 PM MDT TUE JUL 24 2018
COZ060>062-065-069-072-073-076>080-242230-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Wet Mountains above 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
346 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...WESTERN
FREMONT...NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES
UNTIL 430 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cotopaxi, or 53 miles north of Alamosa, moving
southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crestone, Texas Creek, Crestone Peak, Coaldale, Poncha Pass, Villa
Grove, Cotopaxi, Howard, Swissvale, Waugh Mountain, Silver Cliff,
Westcliffe, Hillside and Rosita.
LAT...LON 3817 10519 3790 10558 3841 10617 3864 10558
TIME...MOT...LOC 2145Z 318DEG 29KT 3822 10560
Hodanish
Local storm report, Jul 24, 3:30 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 6 W WESTCLIFFE 38.12N 105.58W
07/24/2018 M0.50 INCH CUSTER CO PUBLIC
&&Local storm report, Jul 24, 3:31 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM FLASH FLOOD 1 SSE COALDALE 38.36N 105.74W
07/24/2018 FREMONT CO LAW ENFORCEMENT
COUNTY ROAD 40 IN COALDALE IS FLOODING AND
IMPASSIBLE (FREMONT COUNTY SHERIFF).
&&
KAM